# SDR DD2RW900000

- Difficulty date: April 8, 2010
- Submitted: May 28, 2010
- Operation: General aviation
- Aircraft: N3981G
- Make and model: Cessna 340A
- Aircraft serial: 340A0253
- Engine: Cont TSIO520NB
- System (JASC): 8011 · Engine Starter
- Part: Clutch Spring
- Part number: AS539800M30
- Condition: Overheated
- Location: Starter
- Part time: 1 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

((DD2R)) NEWLY O/H STARTER ADAPTER FAILED 1.4 HOURS AFTER INSTALLATION.  DISASSLY AND FAILURE ANALYSIS OF UNIT REVEALED OVERHEATED AND MANGLED CLUTCH SPRING.   SPRING HAD A COLLAPSED COIL THAT HAD WOUND AROUND THE SHAFT GEAR MINOR DIAMETER BETWEEN CLUTCH DRUM AND INTEGRAL SPUR GEAR. THE COLLAPSED COIL HAD OVERHEATED SHAFTGEAR SO SEVERELY THAT IT TWISTED IN TWO. MANGLED CLUTCH SPRINGS AND SEPARATED SHAFTGEARS MAKE IN-FLIGHT ENGINE RE-START IMPOSSIBLE. BOTH CAUSE SIGNIFICANT OIL CONTAMINATION. SHAFTGEAR SEPARATION STOPS OPERATION OF TURBOCHARGER SCAVENGE PUMP, COULD CAUSE LOSS OF OIL PAST TURBOCHARGER SEALS, POSSIBLE ENGINE OIL STARVATION.  A SEPARATED SHAFTGEAR COULD DAMAGE CRANKCASE PILOT BRG AND CAM/CRANK GEAR TEETH, POSSIBLE ENGINE POWER LOSS.  STRONGLY SUSPECT STARTER MOTOR RUN-ON AFTER ENGINE START. STARTER RUN-ON CAN ONLY BE CAUSED BY A FAULTY ACFT STARTER SWITCH OR RELAY. MOST STARTER RELAYS ARE AIRFRAME PARTS NOT REPLACED AT O/H OR REPAIR OF ENGINE AND STARTER. IF STARTER ADAPTER FAILURE OCCURS, RECOMMEND TROUBLESHOOTING AND FAILURE ANALYSIS OF ENTIRE ACFT STARTING SYS TO DETERMINE THE ROOT CAUSE(S) IN ORDER TO PREVENT RECURRENCE OF THE FAILURE.  RECOMMEND ACFT STARTER RELAY REPLACEMENT EVERY 10 YEARS OR 3,000 HOURS OR EVERY SECOND ENGINE CHANGE, WHICHEVER COMES FIRST, AND WHENEVER STARTER ADAPTER FAILURE OR STARTER MOTOR FAILURE OCCUR. RELAY INSP CRITERIA SHOULD INCLUDE MINIMUM LIMITS FOR SPRING FORCE AND CONTACT GAP.
